Wyoming, 2019

Damaging Wind in Wyoming, July 31, 2019

July 31, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northern Campbell County, producing wind gusts to 60 mph west of Recluse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northern Campbell County, producing wind gusts to 60 mph west of Recluse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 31, 3:51 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 31, 3:51 PM MST, 1 hour 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
451 PM MDT Wed Jul 31 2019

.DISCUSSION...(This Evening Through Wednesday)
Issued at 207 PM MDT Wed Jul 31 2019

20Z upper level analysis has ridge over the southwestern and south
central CONUS with trofs over the Pacific Northwest and across the
Great Lakes area. West to northwest upper flow is located across
the Northern Plains with mostly sunny skies. Some thunderstorms
are beginning to build across the spine of the northern and
central Rockies. At the surface, weak low pressure is located
across southern Manitoba with trailing boundaries across the
central Dakotas and across northern Montana. Temperatures across
the forecast area at 2pm are in the 80s with light and variable
winds.

Upper level pattern varies little over the next several days as
high pressure resides across the central and southern Rockies.
Weak shortwave energy topping the ridge will give the area a near
daily chance of thunderstorms, with lesser chances over the
weekend as ridge axis strengthens over the northern Plains.

For tonight, weak energy combined with some monsoonal moisture
making its way north could be enough to spark some showers and
thunderstorms later tonight across northeast Wyoming and far
western South Dakota. There is enough shear and energy for a few
of these storms to become strong to marginally severe with large
hail and gusty winds possible. Low temperatures tonight will only
fall into the 60s.

Thursday and Friday, a series of shortwaves will overtop the ridge
and cross the northern Plains. Notable chunk of monsoonal
moisture forecast to cross the CWA Thursday with rather high pops
for summer warranted, especially given PWATs of 125-175% of
normal and slow movement of storms. A Flash Flood Watch has been
issued for Thursday afternoon and Thursday night. Lee trof from
central MT into eastern CO moves little. Shear will be sufficient
for a few strong storms, but the bigger threat will be heavy
rainfall from these storms. Temperatures will be slightly below
average with the anticipated cloud cover and moisture on Thursday
and Friday.

Saturday into early next week, flow aloft becomes west and then
northwest. Low coverage TSRA possible. Temperatures will be
near normal.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 447 PM MDT Wed Jul 31 2019

Scattered showers and thunderstorms are expected over northeastern
Wyoming and western South Dakota through tonight and on Thursday.
Some of the thunderstorms may be strong to severe. Areas of fog
may develop on the western SD plains late tonight into early
Thursday morning. MVFR/local IFR conditions will be possible in
any showers/storms and also in fog. Otherwise, VFR conditions are
expected through the period.

&&

.HYDROLOGY...
Issued at 207 PM MDT Wed Jul 31 2019

Abundant monsoonal moisture combined with slow storm movement
Thursday afternoon and Thursday night could lead to very heavy
rainfall and some flash flooding. A Flash Flood Watch has been
issued for Thursday for northeastern Wyoming and southwestern
South Dakota.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from Thursday afternoon through late Thursday
     night for SDZ024>031-041-042-072>074.

WY...Flash Flood Watch from Thursday afternoon through late Thursday
     night for WYZ054>058.

&&

DISCUSSION...15
AVIATION...10
Hazardous weather outlook, Jul 31, 9:48 AM MST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1048 AM MDT Wed Jul 31 2019

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-011300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1048 AM MDT Wed Jul 31 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today and
tonight. Some storms may be strong or severe. However, widespread
severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be daily chances for thunderstorms. A few strong storms
will be possible, but widespread severe weather is not expected
at this time. Conditions are favorable for heavy rain Thursday
into Friday, which may result in flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-011300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
1048 AM MDT Wed Jul 31 2019 /1148 AM CDT Wed Jul 31 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be daily chances for thunderstorms. A few strong storms
will be possible, but widespread severe weather is not expected
at this time. Conditions are favorable for heavy rain Thursday
into Friday, which may result in flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 31, 4:07 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
507 PM MDT Wed Jul 31 2019

WYZ055-312345-
Southern Campbell WY-
507 PM MDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 545 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pumpkin Buttes, or 18 miles west of Wright, moving northeast at 30
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wright, Savageton, Reno Junction and Pumpkin Buttes.

LAT...LON 4362 10601 4381 10601 4395 10577 4374 10543
TIME...MOT...LOC 2307Z 232DEG 26KT 4373 10587

Richards
Special weather statement, Jul 31, 4:10 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
510 PM MDT Wed Jul 31 2019

WYZ055-010000-
Southern Campbell WY-
510 PM MDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Pine Tree Junction, or 26 miles southwest of
Wright, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pine Tree Junction.

LAT...LON 4372 10554 4350 10552 4349 10571 4350 10601
      4357 10603 4362 10602
TIME...MOT...LOC 2310Z 260DEG 22KT 4352 10592

Richards
Special weather statement, Jul 31, 4:41 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
541 PM MDT Wed Jul 31 2019

WYZ054-010015-
Northern Campbell WY-
541 PM MDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 615 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Spotted Horse, or 31 miles northwest of Gillette,
moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spotted Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4478 10579 4462 10563 4454 10598 4459 10601
      4465 10601
TIME...MOT...LOC 2341Z 237DEG 20KT 4462 10590

Trimarchi
Special weather statement, Jul 31, 5:13 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
613 PM MDT Wed Jul 31 2019

WYZ054-010100-
Northern Campbell WY-
613 PM MDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 700
PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Gillette, moving east at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gillette.

This includes Interstate 90 in Wyoming between Mile Markers 115 and
131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4420 10568 4428 10569 4436 10541 4421 10538
TIME...MOT...LOC 0011Z 260DEG 11KT 4425 10558

Trimarchi

The radar

The Rapid City radar (KUDX), 248 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 31, 5:20 PM MST
Where
Campbell County, 5.56 mi WNW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.770, -105.815

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844709.